Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 384, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 19, 2008, 7:36 PM CDT for Monona County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2008, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 19, 2008, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Monona County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:28 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2412 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SAT JUL 19 2008 .DISCUSSION... TSTM CHANCES NEXT FEW DAYS IS MAIN FORECAST CONCERN. 18Z SUBJECTIVE SFC ANALYSIS SHOWS SFC CDFNT EXTENDING FM SOUTH CENTRAL MN INTO SOUTH CENTRAL SD AND THRU WRN NEB. LINE OF CONVECTION HAS ALREADY FORMED ALONG THE BOUNDARY ACROSS SERN SD. VERY UNSTABLE AIRMASS IN PLACE ACROSS THE NRN PORTION OF THE CWA WITH RUC ANALYSIS SHOWING MLCAPES AROUND 2500 J/KG AND STEEP MID LEVEL LAPSE RATES AROUND 7.0 C/KM. MUCH STRONGER DEEP LAYER SHEAR IS PRESENT TODAY THAN PREVIOUS DAYS AS MID LEVEL VORT MAX EVIDENT ON WATER VAPOR IMAGERY MOVES ACROSS ERN SD. 0-6KM EFFECTIVE SHEAR ACROSS NERN NEB IS ON THE ORDER OF 45-55KTS. WITH VERY LITTLE CINH...EXPECT STORMS TO CONTINUE TO FIRE AND MOVE SOUTHEAST ALONG THE FRONT AS IT PUSHES INTO NERN NEB AND WEST CENTRAL IOWA. WITH SUCH STRONG INSTABILITY...ANY OUTFLOW BOUNDARY MOVING AHEAD OF THE MAIN LINE COULD FOCUS ADDI TONAL TSTM DEVELOPMENT. DUE TO STRONG BULK SHEAR VALUES...SUPERCELLS ARE QUITE POSSIBLE WITH ISOLATED TORS POSSIBLE. FRONT DOES NOT MOVE TOO FAR SOUTH THIS EVENING...EXTENDING FM NERN CO THRU CNTRL NEB AND INTO NWRN IA. NOSE OF 25-30KT SWRLY NOCTURNAL LLVL JET SHOULD VEER AROUND TO THE WEST AFTER 06Z TONIGHT HELPING STORMS DIMINISH IN COVERAGE AND INTENSITY AS WE PROGRESS THRU THE NIGHT AND LOSE INSTABILITY. BOUNDARY WILL LIFT SLIGHTLY NORTHWARD THRU THE DAY TOMORROW AND BY MAX HEATING...SHOULD EXTEND WEST TO EAST ACROSS MUCH OF NEBRASKA. AHEAD OF THE BOUNDARY...VERY UNSTABLE AIRMASS WILL BE IN PLACE. HOT DAY EXPECTED WITH HIGHS IN THE UPPER 90S ACROSS THE SOUTH TO THE MID 90S IN THE NORTH. SBCAPES ON THE ORDER OF 3000-4000 J/KG ARE LIKELY. 0-6KM BULK SHEAR WL BE HIGH AGAIN ON SUNDAY AND STORMS ARE LIKELY TO FIRE ALONG THE BOUNDARY BY MID AFTERNOON WITH SUPERCELLS POSSIBLE. ON MONDAY...FRONT FINALLY PUSHES SOUTH INTO MISSOURI AND KANSAS AND MAY HAVE SOME LINGERING TSTMS IN THE SOUTH AND EAST AS PIECE OF SHORTWAVE ENERGY ROTATES THRU NWRLY FLOW ALOFT. IN THE EXTENDED...RIDGE CONTINUES TO STRUGGLE TO BUILD INTO THE CENTRAL PLAINS REGION. AREA REMAINS IN NWRLY FLOW ALOFT THRU THE PD AND MODELS CONTINUE TO DEVELOP MCS ACTIVITY AND ROLL IT INTO THE AREA. THUS...FORECAST CONFIDENCE IN THE EXTENDED IS LOW...HOWEVER IT DOES APPEAR THAT THE RIDGE WILL TAKE SOME TIME TO BUILD INTO THE AREA. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THRU 20/18Z THUNDERSTORMS DVLPG NEAR A CDFNT OVR SD WILL LIKELY DVLP SEWD INTO NERN NEBR AND WRN IA THRU 00Z...AND A TEMPO GROUP OF TSRA WAS INCLUDED FM 21Z-01Z AT KOFK. LEFT TSTM CHCS OUT OF KLNK/KOMA TAF SITES WITH 18Z ISSUANCE...ALTHOUGH TRENDS WILL BE MONITORED AND SOME INCLUSION MAY BE NEEDED WITH 00Z ISSUANCE OR AN AMENDMENT. OTHERWISE CIGS WITH CU FIELD FM NERN NEBR INTO SW IA SHOULD BE MOSTLY ABV MVFR CATEGORY...ALTHO CIGS WILL LIKELY LOWER IN TSRA AND WITH HEAVY RAIN POTENTIAL...VSBYS COULD EASILY DROP TO A MILE OR LESS IN ANY ACTIVITY. UNLESS CONVECTION/DEBRIS CLOUDS LAST INTO SUNDAY MORNING...EXPECT ST/FOG TO REDEVELOP FM NERN NEBR INTO SWRN IA...INCLUDING KOFK/KOMA...AROUND 10-11Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS/CHERMOK
Hazardous weather outlook, Jul 19, 5:33 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT SAT JUL 19 2008 IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078- 088>093-201245- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 533 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT AND AGAIN SUNDAY AFTERNOON. A LINE OF STRONG THUNDERSTORMS MAY MOVE SOUTH INTO THE AREA TONIGHT. THE BEST CHANCE OF SEVERE WEATHER IS GENERALLY ALONG AND NORTH OF A LINE FROM AROUND DAVID CITY TO BELLEVUE AND OAKLAND IOWA. DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN HAZARDS. INSTABILITY WILL DECREASE LATER TONIGHT...BUT WILL BECOME STRONG AGAIN BY MID AFTERNOON SUNDAY. THUNDERSTORMS MAY BE TRIGGERED BY A WEAK COLD FRONT IN THE AREA. THE PRIMARY HAZARDS WILL ONCE AGAIN BE DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN. HIGH TEMPERATURES SUNDAY AFTERNOON WILL REACH THE MID TO UPPER 90S. THIS WILL COMBINE WITH HIGH HUMIDITY TO PUT THE HEAT INDEX BETWEEN 100 AND 105 IN THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THROUGH SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. HOT WEATHER WILL ALSO CONTINUE THROUGH THE WEEK...WITH HIGHS MAINLY FROM THE UPPER 80S TO MID 90S. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER THERE IS A SLIGHT CHANCE THAT ACTIVATION WILL BE NEEDED THIS EVENING...AND A SOMEWHAT GREATER CHANCE LATE SUNDAY AFTERNOON AND EVENING. IAZ043-NEZ011-012-015>018-030>034-201245- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT- 533 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT AS A WEAK COLD FRONT PUSHES INTO A VERY UNSTABLE ATMOSPHERE OVER THE AREA. DAMAGING WINDS...HAIL...AND VERY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG WIND SHEAR...TORNADOES WILL ALSO BE POSSIBLE THIS EVENING. INSTABILITY WILL DECREASE BY MIDNIGHT. SEVERE WEATHER WILL BE LESS LIKELY...BUT HEAVY RAIN WILL STILL BE POSSIBLE. THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SUNDAY. ONCE AGAIN...THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON. SEVERE WEATHER WILL AGAIN BE POSSIBLE...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS...ALONG WITH HEAVY RAIN. WIND SHEAR WILL BE STRONG ENOUGH THAT TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THROUGH SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH THIS EVENING...AND AGAIN LATE SUNDAY AFTERNOON AND EVENING. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:35 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 40 min |
| Jul 20, 8:35 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Platte, Saunders | 40 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 38 min |
| Jul 20, 9:25 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 50 min |
| Jul 20, 9:56 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Saunders | 33 min |
| Jul 20, 10:11 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 38 min |
| Jul 20, 10:37 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 38 min |
| Jul 20, 11:11 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge | 49 min |
| Jul 20, 11:35 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming | 40 min |
| Jul 19, 8:55 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 35 min |
| Jul 19, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 41 min |
| Jul 20, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.